Drug-Induced Thyroid Dysfunction in Depressed Patient
For endocrinologists and psychiatrists, the overlap of thyroid dysfunction and mental illness is not an uncommon issue, however, the emergence of clinically significant selective serotonin reuptake inhibitor (SSRI)-induced thyroid dysfunction is rare and highlights the need for monitoring thyroid function in depressed patients taking these medications. This case report, published in the journal Clinical Neuropharmacology, describes the first documented case of reversible, fluoxetine-induced hyperthyroidism in a patient after 10 weeks of treatment.
The patient, a 38-year-old Chinese woman with no history of systemic or psychiatric disease or substance abuse, presented to the hospital with symptoms that included headache, dysphoria, insomnia, and poor memory. Thyroid function tests and a cranial computed tomography scan were ordered and both came up normal. Upon questioning, she admitted to family troubles which caused her to entertain thoughts of suicide. Based on the Diagnostic and Statistical Manual of Mental Disorders, 5th Edition criteria, she was diagnosed with major depressive disorder and prescribed fluoxetine 40mg and olanzapine 5mg.
After three weeks, her depressive symptoms had improved but an increase in fluoxetine dose to 60mg/day was initiated to address remaining symptoms; olanzapine dose was reduced to 2.5mg/day. After three weeks on the new dose, sleep and appetite had improved for the patient but her affect had become labile and a reduction in fluoxetine to 40mg/day was subsequently ordered. A month later, the patient reported an increase in appetite and complained of palpitations; lab tests revealed significantly elevated total thyroxine (T4), free T4 and free triiodothyronine (T3), low thyrotropin (TSH), and normal thyroid peroxidase antibody. An endocrinologist confirmed that the patient had second-degree enlargement of the thyroid. Because baseline thyroid function was normal, no signs of infection were present, and the patient had no exposure to radioactivity or medications other than fluoxetine and low-dose olanzapine, she was diagnosed with hyperthyroidism possibly related to fluoxetine use.